Thunderstorm Wind, Allegany
- When
- August 12, 2:27 PM EST
- Where
- Allegany County, 1.2 mi SSE of Piney Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.683, -78.373
Two trees were down along Turkey Farm Road.
A cold front and an unstable atmosphere led to some severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front and an unstable atmosphere led to some severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:52 PM EST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 252 PM EDT Sat Aug 12 2017 .SYNOPSIS...A cold front will move through the area this evening and become stationary across the Carolinas early in the week. Weak high pressure builds over the area Sunday and holds through mid week. && .NEAR TERM /THROUGH TONIGHT/...Cdfnt is currently moving through wrn PA and the OH river as seen on moisture discontinuity on 24-hr microphysics GOES-16 RGB. Air mass over the area ahead of front has destabilized after morning low clouds and fog with MLCAPE around 1000 J/kg. 0-6 km shear is respectable with around 45 kt, but appears limiting factor for severe storms is strongest forcing will remain north of the Mason-Dixon line. Nevertheless, expect nrms-widespread showers and sct thunderstorms as the front comes through later this evening with best chance of showers between 5PM-9PM. Activity will end from west to east after 8PM but linger through at least midnight in the southeast over srn St. Marys county. Definitely not expecting a repeat of last night. Some low clouds are possible over upslope areas overnight, otherwise lots of high clouds overnight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...Weak high pressure will build over the area Sun and hold through the middle of the week. Low clouds and a few showers will be possible Sun night into Mon as sfc flow turns onshore but it will remain too stable for t-storms. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Upper shortwave/surface reflection should depart to the east of the area Tuesday, leading to a drying trend through the middle of next week as high pressure builds. Decent model agreement through mid week, which includes a stark warming trend by Thursday. Models then diverge on timing/orientation of the next upper level wave and surface front that would in theory bring the next chance of organized precip. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/...A brief t-storm is possible through 01Z tonight. Cdfnt then crosses the area with winds shifting and clouds scattering out. Mainly VFR Tue-Wed. Patchy fog possible Tue night in areas that receive rain if dry advection isn't strong enough prior to nightfall. NW flow AOB 10 kts. && .MARINE...Gusty showers and t-storms possible over the waters this evening. SMWs may be required. Cdfnt crosses the waters late this evening. Generally light winds expected mid-week as high pressure moves over the waters. && .TIDES/COASTAL FLOODING...Minor coastal flooding possible at Straits Point early this evening. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ017. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...DFH AVIATION...LFR/DFH MARINE...LFR/DFH TIDES/COASTAL FLOODING...LFR
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 913 AM EDT Sat Aug 12 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 913 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Gusty showers are possible across the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 913 AM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Isolated severe thunderstorms with damaging wind gusts and large hail are possible particularly across northern Maryland and the eastern panhandle of West Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM TSTM WND DMG 3 SE MANASSAS 38.71N 77.44W
08/11/2017 PRINCE WILLIAM VA PUBLIC
MULTIPLE TREES KNOCKED OVER AND UPROOTED WITH A FEW
SNAPPED IN HALF ALONG BLANDSFORD DR
&&
EVENT NUMBER LWX1702746
KLWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 1 W BROAD RUN 38.82N 77.73W
08/11/2017 FAUQUIER VA NWS STORM SURVEY
EF0 WITH 75 MPH MAX WINDS AND MAX PATH WIDTH OF 100
YARDS. NUMEROUS TREES UPROOTED AND LARGE BRANCHES
SNAPPED. SOME FELL ON POWER LINES AND HOUSES.
&&
EVENT NUMBER LWX1702747
DHThe Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
Two trees were down along Turkey Farm Road.
A tree was down on Oldtown Orleans Road near Apple Road.
A tree was down blocking both directions of Baltimore National Pike at Gambrill Park Road.
Poles and wires were down on Rosemont Avenue.
Quarter sized hail was reported near Frederick.
A tree was down blocking the exit ramp at Interstate 70 and Highway 40.
A tree eight inches in diameter was down in the 13000 Block of Penn Shop Road.
Two trees were down near the intersection of Long Corner Road and New Cut Road.
Quarter sized hail was reported near Friendship.
A tree was down near the intersection off Long Corner Road and Gue Road.
A tree was down on a light pole near the intersection of Court Road and Woodholme Avenue.
A tree was down on Clara Barton Parkway near the Capital Beltway.
A tree was down in the roadway near the intersection of Southwestern Boulevard and Francis Avenue.
A tree was down blocking two right lanes of Governor Ritchie Highway at Cypress Creek Road.
A wind gust of 62 mph was reported.
Several large six inch in diameter tree limbs were down along Nottingham Road and Molly Berry Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717618, 717620, 717621, 717622, 717615, 717623, 717624, 717626, 717617, 717628, 717630, 717632, 717634, 717636, 717639, 717637.